Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Phoenix, AZ

July 21, 2019Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 21, 2019, 7:08 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2019, 7:08 PM MST (02:08 UTC)
Expired
Jul 21, 2019, 9:47 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3351 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WGUS55 KPSR 220208
FFWPSR
AZC013-220615-
/O.NEW.KPSR.FF.W.0009.190722T0208Z-190722T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
708 PM MST Sun Jul 21 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1115 PM MST.

* At 708 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of Maricopa
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3262 11269 3274 11274 3281 11259 3260 11247
      3251 11249 3251 11269

$$

18
2 follow-up statements
656 
WGUS75 KPSR 220248
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
748 PM MST Sun Jul 21 2019

AZC013-220615-
/O.CON.KPSR.FF.W.0009.000000T0000Z-190722T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
748 PM MST Sun Jul 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST FOR
MARICOPA COUNTY...

At 747 PM MST, Doppler radar indicated thunderstorms have ended, but 
produced heavy rain across the warned area. Up to two inches of rain 
have already fallen since 630 pm. Flash flooding is expected to 
begin shortly.

Flash flooding will remain over mainly rural areas of Maricopa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3262 11269 3274 11274 3281 11259 3260 11247
      3251 11249 3251 11269

$$

18
991 
WGUS75 KPSR 220447
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
947 PM MST Sun Jul 21 2019

AZC013-220457-
/O.CAN.KPSR.FF.W.0009.000000T0000Z-190722T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
947 PM MST Sun Jul 21 2019

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3262 11269 3274 11274 3281 11259 3260 11247
      3251 11249 3251 11269

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:20 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 21, 5:20 PM MST, 1 hour 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
520 PM MST Sun Jul 21 2019

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Dry and seasonably warm conditions will continue today with most
shower and thunderstorm activity remaining well south of Phoenix
this afternoon. Moisture will increase Monday and Tuesday providing
better chances of thunderstorms and strong outflow winds for the
first half of the week across the lower deserts and also including
western areas. Slight chances for thunderstorms will continue for
the remainder of the week, along with a modest warm up.

&&

.DISCUSSION...
Monsoon activity looks to increase across the state, and potentially
the lower desert, over the next few days. Last night, a moisture
surge from the Gulf of California improved the moisture profile for
the lower atmosphere as reflected by widespread surface dew points
in the 60s to 70s range this morning. However, the 21/12Z sounding
in Phoenix revealed significant dry air in the mid and upper levels.
The Tucson sounding did show thick moisture through the midlevels
indicating quality moisture for robust monsoon activity is
established across the southern portion of Arizona.

Current mesoanalysis depicts a tongue of the deeper moisture
protruding into southern Pinal and Maricopa Counties. This area will
see an increase in instability through the early afternoon as clear
skies have allowed for plenty of daytime surface heating. Storms
have already formed west of Tucson and various high resolution
models depict thunderstorm activity increasing along the US/Mexico
border and in western Pima County. Given the lack of moisture
further north, storm activity will struggle to reach our forecast
area but some outflows and isolated thunderstorms may develop in
southern Maricopa and Pinal County at the apex of the aforementioned
moisture protrusion. While convection potential here looks limited,
storms and outflows may create a dust hazard late for the Interstate-
8 corridor.

Sunday's convection will likely enhance the moisture profile for
Phoenix and other areas overnight into Monday. Synoptically, the H5
high will also expand and recenter slightly north of the Four
corners area enhancing the easterly midlevel flow over Arizona while
a cold front extending across the Continental Divide drives
southward. With this setup, the easterly flow should be able to draw
easterly disturbances into the Southwest Monday afternoon. Given the
anticipated enhanced moisture, disturbances and instability, models
indicate thunderstorm activity increasing in the High Country, Rim
and southern Arizona by the early afternoon. The growing concern is
that any outflow(s) will have the potential for creating widespread
blowing dust across the Phoenix area and elsewhere. Western Arizona
and southeast California may also see activity very late Monday into
Tuesday if any of these outflows become long-lived as additional
convection reinforces the boundary. Depending on Monday's
thunderstorm activity, Tuesday also has the makings of another
active monsoon day but with hints of better rainfall potential as
GEFS plumes show better QPF totals. Nevertheless, any storms on
either day will contain the potential for producing strong gusty
winds and localized heavy rainfall.

The outlook for the rest of the week is murky as the forecast can
change drastically depending on convection from the day before. By
midweek, a passing trough across the northern US will dampen the
amplitude of the H5 high and pushing the center closer overhead.
Enough moisture will linger in the area to provide non- zero storm
chances through the week although most monsoon activity will favor
the higher terrain across Arizona.

&&

.AVIATION...Updated at 0020 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Today to be the last day with no convective threats in the greater
Phoenix area. Minimal CAPE and weak steering flow should keep storms
well out of the area. Expect that to change Monday, but do not
expect any storms or outflows into the terminals until the evening
hours Monday - likely after 02-03z.

Overall, winds tonight into Monday should favor the west most of the
period, especially at KPHX. KPHX may see just a few hours of light
variable or light east after 11z before returning to the west. Look
for a few hours this evening with westerly gusts into the teens
before gusts diminish and sustained west winds return 10k or less.

Look for increasing mid/high clouds overnight tonight and continuing
much of the day Monday. Expect SCT-BKN decks mainly aoa 14kt feet
with FEW high based cu decks during the afternoon on Monday.

Southeast California/Southwest Arizona including KIPL and KBLH:

No significant aviation issues expected over the western deserts.
Expect variable amounts of mainly high clouds with lots of BKN high
level decks aoa 18k feet over the next 24 hours. Winds to favor the
southeast during the TAF period at KIPL with some gusts into the
teens this evening. Winds favor the south at KBLH mainly 15kt or
less with some gusts possible early this evening and again Monday
afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
There are no significant changes to the outlook. Temperatures will
undergo a slight warming trend heading into next weekend but still
typical for this time of year. Lingering moisture will allow for
storm potential in all areas, although favoring the higher
terrain north and east of Phoenix. Thunderstorms will likely
produce gusty outflow winds capable of sudden directional changes.
Otherwise, winds will tend towards typical diurnal
upslope/downslope patterns with afternoon breezes. Min RH values
will drop into the 15-20% range with weak to fair overnight
recoveries of 25-50%.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deems
AVIATION...CB
FIRE WEATHER...Deems

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:24 PM MSTDust Storm AdvisoryPSRMaricopa66 min
Jul 22, 9:02 AM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal13 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.